Originally Posted by beaglebailey
My husband was diagnosed with a fatty liver 4 1/2 years ago when his liver enzymes were at 130. It took 2 CT scans and an U/S to diagnose him. After a physical two weeks ago, he now has a liver enzyme level of 930. His cholesterol levels are through the roof so he can't be treated with medication at this time. We were so in shock by the numbers we forgot to ask how high. Hepatitis A, B, and C and Diabetes have been ruled out. He went for blood work today and will be going for a new U/S on Dec. 3. We won't be able to see the specialist until Dec. 23th. He is not a drinker other than an occasional glass of wine or beer at a special occasion and he is only about 10 lbs. over his ideal weight. We and our general practioner are completely at a loss. His skin is slightly yellow but his eyes are fine. He has been given a cream from the doctor to control the horrible itchiness he has to deal with which is apparently caused by the high liver enzymes. We're scared. Has anyone ever gone through anything like this? Any thoughts would be appreciated.
Because you mentioned fatty liver disease, I'll share this information. There are other liver illnesses that can cause these signs, but let's talk about fatty liver disease...Fatty liver disease can progress to NASH (nonalcoholic steatotic hepatitis - just means inflammation of the liver, not due to a virus like hepatitis A, B or C, but due to fatty liver) and then to liver cirrhosis (small percentage of people). A very small percentage of people can progress onto liver cancer. I had a family member who had this disease.
Your husband may be a candidate for a liver transplant. If it is liver cancer without spread to anywhere, he can be also be a candidate for a liver transplant. (Check out Cleveland Clinic)...
Things to watch for: Watch for irritability, fatigue, sleepiness and confusion. Signs of bleeding - dark black bowel movements, vomiting blood. This could be bleeding from the esophageal varices - kind of like varicose veins on the esophagus. These vessels can become very fragile and will bleed easily and profusely. If he is bleeding/vomiting bright red blood, call 911.
If he develops irritability, increased fatigue, sleepiness or confusion, contact your physician and describe these symptoms. Tell your physician that you are concerned about hepatic encephalopathy. If these develop, he should be admitted to the hospital and given lactulose, which is actually a laxative, but somehow it rids the body of high ammonia levels.
He may develop ascites which is a build up of fluid in the abdomen. He may also develop fluid build-up in his legs.
Jaudice usually first shows up in the whites of the eyes before the rest of his skin is jaundiced.
Keep calling the specialist's office to see if they have any cancellations so that your husband can be seen sooner. Ask if you could talk to a NURSE to explain the symptoms as the receptionist may not understand the significance of his signs and symptoms.
Is the specialist connected to a center that does a significant amount of liver transplants?
How old is your husband?
As I'm reading my reply, I hope that it is helpful, not cold and insensitive. It is very scarey when your loved one is ill. I wish you all the best. You will have to be a strong advocate. Keep reading so that you can continue to knowledgable!!! Good luck!!! I'll be thinking of you!
Hope this helps!